Hail, Louisa
- When
- June 16, 2:42 PM EST
- Where
- Louisa County, 0.69 mi N of Blue Ridge Shrs
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.110, -78.030
Penny to nickel size hail was reported.
Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of central and eastern Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of central and eastern Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 16, 2:00 PM EST, 42 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
300 PM EDT MON JUN 16 2008
.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE NORTHWEST TONIGHT...THEN
SLOWLY CROSS THE AREA THROUGH TUE. HIGH PRESSURE WILL BUILD INTO
THE REGION FROM THE WEST WEDNESDAY THROUGH FRIDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
CNVTN ONGOING/DVLPG N AND NW OF FA ATTM...W/ WATCHES FM SRN NJ/DE
ACRS NRN VA INTO WV. LTL OR NO CNVTN SO FAR S OF THOSE AREAS. BEST
CAPE/SHR PASS BY N OF FA THIS EVE...PTNTLLY BRUSHING FAR NRN 1/4
CTYS OF FA...WHL ONLY XPCTG ISLTD/SCTD CNVTN ELSW (DUE TO HTG/LCL
SFC BASED TRIGGERS). DWPTS IN THE UPR 50S/LWR 60S ALG/W OF
I95...60S TO THE E/CST. THREAT FOR SVR CONTS TO BE ACRS FAR NRN
CTYS IN FA THIS EVE...THREATS GSTY WNDS/HAIL. XPCTG ONLY SCTD
LINGERING CNVTN LTR TNGT. LO TEMPS GENLY IN THE 60S TO LWR 70S.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY/...
COOLING TREND THROUGH MIDWEEK. SFC FNTL BNDRY TO GRDLY PUSH SE
THROUGH CNTRL (TUE MRNG)/SE VA AND NE NC (TUE AFTN/EVE). FNTS TEND
TO BE A LTL SLOER THAN THE MDLS MVG SE THROUGH FA AT THIS TIME OF
YR...PTNTL FOR ISLTD/SCTD CNVTN SE 1/3 B4 FNT IS SUFFICIENTLY SE
THROUGH FA. DRYING AMS TAKES HOLD TUE NGT...CONTS THROUGH THU.
BROAD TROUGH ALOFT SETS UP ACRS NE QTR OF CONUS...LEADING TO TEMPS
AVGG AOB. LO TEMPS THROUGH PD IN THE 50S TO MID 60S. HI TEMPS IN
THE 70S TO LWR 80S. PCPN CHCS QUITE LO FM TUE NGT THROUGH THU.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
UPR TROF DOMINATED ALOFT DURING THE EXTENDED PERIOD. FOR THE MOST
PART...THIS SHOULD RELATE TO TEMPS AROUND OR SLGTLY BELOW NORMAL.
BIGGEST ISSUE WILL BE WHETHER OR NOT PRECIP WILL OCCUR THIS COMING
WEEKEND. BOTH 00Z GFS AND ECMWF SUGGESTED SOME SHWR/TSTM ACTIVITY
COULD BE EXPECTED THIS WEEKEND. HWVR...12Z GFS NOW SUGS THIS ACTVTY
WILL REMAIN TO OUR SOUTH...AND THE MID ATLANTIC COULD BE LEFT HIGH
AND DRY. FOR NOW...WILL CONTINUE WITH EARLIER IDEA THAT SOME PCPN IS
POSSIBLE SAT/SUN...BUT THIS CAN BE ADJUSTED AS TIME GOES ON. GIVEN
LAST 3-4 WEEKS OF DRY WEATHER...WOULD NOT BE SURPRISED IF WEEKEND
ENDS UP DRY...OR AT LEAST WITH PCPN LIMITED TO SRN/SERN CWA.
CYCLONIC FLOW AROUND UPR TROF MAY PROVIDE POTENTIAL FOR SCT
SHWRS/TSTMS EARLY NEXT WEEK.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
RIC/SBY/PHF LOOK TO STAY NW OF ANY SMOKE PLUMES...WHILE ECG/ORF WILL
BE DEALING WITH OCCASIONAL IFR CONDITIONS LATE THIS AFTN THROUGH
TONIGHT WITH SMOKE. AS FOR CONVECTION...SCTD TSTMS PRIMARILY ACRS
THE NORTHERN AREAS (SBY) WILL MAKE FOR TEMPO IFR VSBYS POSSIBLE IN
HVY RAIN MAINLY 22Z THROUGH 05Z (POSSIBLE BUT LESS LIKELY FOR
REMAINDER OF CWA).
WINDS TURN WNW ON TUESDAY...SMOKE SHOULD CLEAR OUT AFTER 12-15Z.
DRY/VFR CONDS WED/THU.
&&
.MARINE...
BY AND LARGE...NEXT 5 DAYS WILL BE CHARACTERIZED BY DECENT BOATING
CONDITIONS. BIGGEST CONCERN IN THE SHORT TERM WILL TSTMS NEXT 12-24
HOURS...AND POTENTIAL INCREASE IN WINDS THIS AFTERNOON AND EVENING
TO NEAR SCA CRITERIA ON THE BAY. SOUTH WINDS EXPECTED TO INCREASE
THROUGH 22Z ACROSS THE BAY...AND COULD APPROACH SCA CRITERIA BEFORE
SUNSET. HAVE CURRENTLY NOT GONE AS STRONG AS LOCAL WRF MODEL...BUT
WOULD NOT BE SURPRISED IF WINDS GET CLOSE TO 20 KTS.
WINDS SHOULD REMAIN BLO SCA CRITERIA AFTER TNGT...AS NO STG FNTS
CROSS REGION...AND GRADIENT REMAINS RELATIVELY WEAK.
&&
.FIRE WEATHER...
WILDFIRES NEAR THE VA/NC BORDER ACRS FAR SRN SUFFOLK AND ACRS
TYRRELL/HYDE CNTIES WILL LIKELY BURN FOR SEVERAL DAYS.
CONT SMOKE ADVSRY THIS EVE...FNTL BNDRY WILL SAG SOUTHWARD LTR
TNGT THROUGH TUE MRNG NORTH OF THE FIRES. UNFORTUNATELY FNT IS VRY
SLO TO PUSH S THROUGH XTRM SE VA/CSTL NE NC TUE AFTN/EVE...(MAKING
WIND DIRECTION FCST/SMOKE DISPERSION TRICKY)...B4 PUSHING OUT TO
SEA.
&&
.CLIMATE...
WITH TEMPS REACHING (AT LEAST) 90F SO FAR TDA...RICHMOND HAS NOW HAD
13 CONSECUTIVE DAYS WITH HIGHS OF 90F OR GREATER. THIS IS THE
LONGEST SUCH STREAK THAT BEGAN PRIOR TO JUNE 15TH...AND TIES THE
LONGEST STREAK FOR THE MONTH OF JUNE SET IN 1943 (16-28TH). MDL
GUID TEMPS HV HI TEMP IN THE UPR 80S TUE...(LIKE YESTERDAY - SUNDAY
THOUGH)...90 NOT TOTALLY IMPOSSIBLE.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...DENSE SMOKE ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ095-
097-098.
MARINE...NONE.
&&
SYNOPSIS...ALB
NEAR TERM...ALB
SHORT TERM...ALB
LONG TERM...WRS
AVIATION...LKB
MARINE...WRS
FIRE WEATHER...LKB
CLIMATE...AKQHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 1229 PM EDT MON JUN 16 2008 MDZ021>025-NCZ012-013-030-VAZ048-049-060>083-085-087>090-092-093-099- 171630- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- NORTHAMPTON NC-HERTFORD-BERTIE-FLUVANNA-LOUISA-PRINCE EDWARD- CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY- AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN- ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK- DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-MIDDLESEX-GREENSVILLE- SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-ISLE OF WIGHT-ACCOMACK- 1229 PM EDT MON JUN 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS ARE EXPECTED BY LATE THIS AFTERNOON...AND WILL CONTINUE INTO TONIGHT. THERE IS A MODERATE RISK OF SEVERE WEATHER NORTH OF A FARMVILLE TO RICHMOND TO WALLOPS ISLAND LINE...WITH A SLIGHT RISK SOUTH TO NEAR THE NORTH CAROLINA VIRGINIA BORDER. MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ014>017-031-032-102-VAZ084-086-091-094-096-100-171630- GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-CHOWAN-PERQUIMANS- OUTER BANKS CURRITUCK-GLOUCESTER-MATHEWS-YORK-NEWPORT NEWS/HAMPTON- SUFFOLK-NORTHAMPTON VA- 1229 PM EDT MON JUN 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... AREAS OF SMOKE MAY REDUCE VISIBILITIES AND CREATE POOR AIR QUALITY AT TIMES. SCATTERED THUNDERSTORMS WILL BE POSSIBLE BY LATE THIS AFTERNOON INTO TONIGHT. STORMS MAY CONTAIN STRONG WINDS AND HAIL. AREAS OF SMOKE MAY REDUCE VISIBILITIES AND POSSIBLY PRODUCE POOR AIR QUALITY THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ095-097-098-171630- NORFOLK/PORTSMOUTH-CHESAPEAKE-VIRGINIA BEACH- 1229 PM EDT MON JUN 16 2008 ...DENSE SMOKE ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH HAMPTON ROADS VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. DENSE SMOKE ADVISORY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE BY LATE THIS AFTERNOON AND INTO TONIGHT. STORMS MAY CONTAIN STRONG WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... AREAS OF SMOKE MAY REDUCE VISIBILITIES AND CREATE POOR AIR QUALITY AT TIMES TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ630-650-652-670-171630- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM- WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM 20 TO 40 NM- 1229 PM EDT MON JUN 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ...THE CENTRAL CHESAPEAKE BAY AND THE MID ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS WILL BE POSSIBLE BY LATE THIS AFTERNOON INTO TONIGHT. STORMS MAY CONTAIN STRONG WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ631>633-654-656-658-171630- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA- CURRITUCK SOUND- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT 20 NM- 1229 PM EDT MON JUN 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS AND CURRITUCK SOUND. .DAY ONE...THIS AFTERNOON AND TONIGHT... AREAS OF SMOKE WILL REDUCE VISIBILITIES AND CREATE POOR AIR QUALITY AT TIMES. SCATTERED THUNDERSTORMS WILL BE POSSIBLE BY LATE THIS AFTERNOON INTO TONIGHT. STORMS MAY CONTAIN STRONG WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ALB/LKB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 301 PM EDT MON JUN 16 2008 VAZ049-161945- LOUISA VA- 301 PM EDT MON JUN 16 2008 ...STRONG THUNDERSTORM TO MOVE ACROSS EXTREME NORTHERN PORTIONS OF LOUISA COUNTY... AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER WEST CENTRAL ORANGE COUNTY...OR ABOUT 20 MILES NORTHWEST OF LOUISA...MOVING EAST AT 31 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR VAWTER CORNER AT 325 PM EDT...WARES CROSSROADS AT 340 PM EDT. SMALL HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE ACROSS THE FAR NORTHERN PORTIONS OF THE COUNTY. BROWN
The Sterling radar (KLWX), 107 km away, was scanning. The volume nearest the first event began at 19:42 UTC.
17 thunderstorm wind, 5 hail. Local standard time, as filed.
Penny to nickel size hail was reported.
Silver dollar size hail was reported.
Numerous large trees were downed along Highway 669.
Numerous trees were downed along Highway 652 just north of Bumpass.
Numerous trees were downed in Carmel Church.
Nickel size hail was reported.
Numerous trees were downed.
Trees were downed.
Several trees were downed in the central portions of the county.
Numerous trees were downed and snapped in half near the intersection of Staples Mill Road and Bethlehem Road.
An estimated wind gust of 70 mph was reported in Church Hill.
Numerous trees were downed across the city of Richmond.
Numerous trees were downed.
Numerous trees were downed.
Trees were downed.
Two trees were downed on Route 658.
Nickel size hail was reported.
Power lines were downed.
Tree was downed on Highway 723 between Burkeville and Nottoway.
Tree was downed on Highway 36.
Public reported mainly dime size hail, but a few stones were estimated to be the size of nickels.
Large tree was downed on Great Neck Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118213, 118211, 118209, 118208, 118224, 118227, 118217, 118218, 118220, 118201, 118200, 118202, 118216, 118214, 118205, 118238, 118206, 118230, 118204, 118222, 118203, 118199.